EMEA Action Follows Reports of Ketek-related Liver Problems In U.S.
The European Medicines Agency (EMEA) said in a January 27, 2006 statement that it had asked Sanofi-Aventis to include stronger warnings on Ketek about potential liver problems. In more detail, the EMEA statement includes the following points:
- "This is a precautionary measure, pending the outcome of a full benefit/risk assessment of the product in the context of the ongoing renewal procedure for the marketing authorisation."
- "Cases of serious acute hepatitis, including liver failure, some of which were fatal, have been reported to and assessed by the EMEA in the context of the continuous monitoring of the safety of Ketek."
- "The reported serious liver reactions started during or immediately after treatment with Ketek and were, in most cases, reversible after use of this product was discontinued."
According to a January 27, 2006 Reuters report about the EMEA action on Ketek, a Sanofi-Aventis spokesman said, "The company takes safety matters very seriously and these events do not change the safety profile of Ketek."
This action by the European Union's drug regulatory body follows reports in the U.S. about three patients in North Carolina who developed severe liver damage after being treated with Ketek. Those cases were reported in an article to be published in the March 21, 2006 edition of the Annals of Internal Medicine (on January 20, 2006 an "early" release version was made available online).
As for action in the U.S., the FDA has only asked doctors to monitor patients taking Ketek for symptoms of liver problems, and to immediately discontinue treatment if such symptoms developed.
(Posted by: Tom Lamb)